Wyoming, 2017Blizzard and Winter Storm in Wyoming, February 22 to 24, 2017
February 22 to 24, 2017 · NWS RIW · 15 events in 12 counties and zones
A slow moving area of low pressure moved out of Great Basin and passed very slowly across the southern portion of Wyoming and brought heavy snow to much of the southern two thirds of the state. The heaviest snow in the mountains fell over the East Slopes of the Wind River Mountains where favorable upslope flow brought over 2 feet of new snow to many areas with a maximum of 34 inches at the…
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving area of low pressure moved out of Great Basin and passed very slowly across the southern portion of Wyoming and brought heavy snow to much of the southern two thirds of the state. The heaviest snow in the mountains fell over the East Slopes of the Wind River Mountains where favorable upslope flow brought over 2 feet of new snow to many areas with a maximum of 34 inches at the Townsend Creek SNOTEL. In the lower elevations, the heaviest snow fell across Sweetwater County. In Rock Springs and Green River, over a foot of snow was common with as much as 23 inches in some locations. The Lander Foothills and Wind River Basin where also hard hit with 12 to 18 inches of snow common. In addition, strong mid level winds mixed to the surface in some areas and brought blizzard conditions to portions of central and southern Wyoming. Portions of Interstate 80 as well as Highway 28 over South Pass were closed at times during the height of the storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 22, 4:37 PM MST, 3 hours 23 minutes earlier.
Area forecast discussion, Feb 22, 4:37 PM MST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
437 PM MST Wed Feb 22 2017
.SHORT TERM...Today through Saturday
The shortwave now nosing into Eastern Nevada is the weather
feature that will deliver anticipated major winter storm to much
of central and Southern Wyoming east of the Divide, as well as
over Sweetwater County during the next couple of days. This open
wave will close off over the Idaho/utah border by 12z Thursday
and then quickly propagate east of the Divide and set up shop
over Sweetwater and Carbon County in Southern wyoming east of the
Divide by 18z Thursday. This storm will be quite the potent snow
maker. To start with, a large swath of isentropic lift will stream
northward across Sweetwater and Natrona Counties and wrap around
the low to the north and west Thursday morning. A distinct mid
level circulation will quickly develop over Northeast Sweetwater
County by 09z Thursday late tonight and then just wobble around
slowly for about 15 hours with very slow eastward movement through
00z Friday. As this powerful storm becomes organized, the low
will actually become vertically stacked during the morning
Thursday. As far as the outcome of this storm system goes, the NAM
which originally kept all the energy way to our south over
Colorado, is now bringing all the weather elements too far west
with a dry slot moving into Casper Thursday. Will side with the
ECMWF and the GFS. Both models are advertising large snow amounts
with similar dynamics. One of the main differences is that the GFS
negatively tilts the trough which is a favorable shape for a
strong winter time storm complex. The advantage to the Euro is
that it elongates the trough east west which would favor continued
pieces of vorticity and subsequent bands of snowfall parading
west even through Friday long after the main low exits to the
southeast. Each of the two models spit out quite a bit of QPF with
some areas in the vcnty of Casper as well as some other areas
seeing as much as 2 inches of precip or so. The heaviest snowfall
will likely occur from 8 am Thursday through 5 pm Thursday when
strong QG forcing, frontogenesis, and the development of the
deformation axis all come together, not to mention heavy snowfall
in areas with close proximity to the mid level low. The surface
low will become tightly wrapped with many areas of the CWA
responding to this with ne winds of 20 to 30 mph along with gusts
of 40 to 50 mph, and even 60 mph in areas like Sweetwater County,
Southeast Fremont County, as well South pass where we went ahead
and hoisted a blizzard warning for these areas (Eastern Sweetwater
County, the Wind River Mtns to accommodate South Pass, and the
Green and Granite Mountains including Jeffrey City) with the
strongest winds and winter storm warnings for a large swath from
western Sweetwater County, across Fremont County, the Owl Creek
Mtns and into the Johnson and Natrona Counties. The warning areas
could pick up as much as 2 feet of snow on Casper Mountain from
late tonight through Friday along with 18 inches or so in the city
of Casper, along with 10 to 16 inches fairly common in the warned
areas which includes Riverton and Lander and points south and
east. For the fringe zones, we issued advisories for the Cody
Foothills, and the Big Horn Mtns. Decided to extend the warning
through 18z Friday during which time light to occasional moderate
snowfall would continue for the aforementioned reasons related to
the trough extending out to the west, and keeping in mind that
there will be a lot of anticipated travel during this time frame.
Even though Northern Johnson County will not see more than 3 to 5
inches of snow, the strong north winds of 20 to 30 mph with gusts
to 50 should justify the warning there. This will be one for the
books.
While this is all going on, the far west will continue to have
periods of light snow or flurries with relatively light snow
accumulations with the asct upper level trough nearby. Even the
Upper Green river basin will respond to the storm with strong
north winds and lighter amounts of snow. Temperatures will be
colder behind this weather system with highs in the teens and 20s
and lows from -5 to 10 above. Saturday will be relatively benign
except for continued light snow in the west from moist westerly
flow as high pressure builds in from the west.
.LONG TERM...Saturday Night Through Wednesday
Southeast moving shortwave Saturday night will bring at least some
higher terrain/mtn snow showers with possibly a little bit across
the lower elevations for a couple hours with trough passage. Brief
ridging Sunday but with upglide developing out west for light snow
developing. Inversions in the central basins with deep snow cover
will keep it quite chilly...20s if we're lucky maybe teens in
Fremont and parts of Natrona where the wind doesn't blow. Turning
unsettled again Sunday night through Tuesday with snow out west and
a chance of snow developing east of the divide. Models vary on
trough location, timing and strength but it looks like we'll at
least get a period of snow across the south and far north in
addition to significant snow potential out west. Cold nw flow on
Wednesday with enough moisture for snow in the far west, especially
nw. Windy se half or so on Monday before cold front moves s/se
across the area. Overall a pretty cold end to February with h7 temps
staying generally between -12c and -18c.
&&
.AVIATION.../00Z ISSUANCE/
WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES
Snow and IFR conds will develop across the I80 corridor and KRKS
as a major snowstorm takes shape later tonight through at least
Thursday night or Friday morning. Otherwise, isolated to scattered snow
showers in the western mountains through the period.
EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES
VFR conditions will prevail through 02Z at the terminal sites. MVFR
conditions will develop in Northern WY after 00Z as ceilings lower
and scattered light snow occurs. In central WY, snow will develop
around 06Z Thursday with MVFR/IFR conditions occurring. A major
snowstorm will impact most of the area later tonight through
Friday morning with snow, strong wind and generally IFR conds.
&&
.FIRE WEATHER...
A significant winter storm will bring areas of moderate to heavy
snow to much of the area east of the Divide later tonight and
continue into the day Friday. Gusty northerly winds will occur
with this snow Thursday. Light to moderate snow will also occur
west of the Divide, ending from south to north Friday evening.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Blizzard Warning until 11 AM MST Friday for WYZ030.
Blizzard Warning from 11 PM this evening to 11 AM MST Friday for
WYZ014-015-019.
Winter Storm Warning from 11 PM this evening to 11 AM MST Friday
for WYZ007-017-018-020-022.
Winter Storm Warning from 5 AM Thursday to 11 AM MST Friday for
WYZ010-011.
Winter Weather Advisory from 5 AM Thursday to 11 AM MST Friday
for WYZ003-005-009.
Winter Storm Warning until 11 AM MST Friday for WYZ028-029.
&&
SHORT TERM...Lipson
LONG TERM...Skrbac
AVIATION...Skrbac
FIRE WEATHER...Lipson
Hazardous weather outlook, Feb 22, 1:49 PM MST, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
149 PM MST Wed Feb 22 2017
WYZ001>020-022>030-231200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
149 PM MST Wed Feb 22 2017
...Flood Warning remains in effect for the Big Horn River roughly
between Manderson and Greybull into Thursday...
...Blizzard Warnings for South Pass...Green Mountains and
Rattlesnake Range area and Eastern Sweetwater County including
Interstate 80 developing tonight and continuing into Friday
morning...
...Winter Storm Warnings across much of the central and southern
Wyoming late tonight through Friday morning...
...Winter Weather Advisories for the Big Horn Mountains...Cody
Foothills and Hot Springs County Thursday through Friday
morning...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight
Ice jam flooding continues across portions of the Big Horn Basin
especially along the Big Horn River in Big Horn County.
A significant winter storm will develop tonight over southern
portions, bringing moderate to heavy snow across eastern, central
and southern portions of the forecast area. Please see the
highlights for further details.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thursday and Friday...Significant snow will fall during the day
Thursday across Johnson, Natrona, Fremont and Sweetwater counties,
before subsiding by mid day Friday. The heaviest snow is expected
across Natrona...Fremont and Eastern Sweetwater Counties. Gusty
north to northeast winds will develop Thursday morning, from
Buffalo to Casper to South Pass to Rock Springs, causing areas of
blowing and drifting snow and blizzard conditions in some areas.
Winds will gradually subside Thursday night. Light to moderate
snow will also return across the far western mountains.
Sunday night through Monday night...Significant snow possible
across western valleys and mountains.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any river or creek flooding, as
well as snowfall amounts. Thank you!
Team Riverton
In the hours before
Special weather statement, Feb 22, 7:50 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Riverton WY
750 PM MST Wed Feb 22 2017
WYZ027-231500-
South Lincoln County-
Including the cities of Kemmerer and Cokeville
750 PM MST Wed Feb 22 2017
...Snow developing tonight and fall through the day Thursday...
Areas of snow over northern Utah will move over southern Lincoln
County tonight. Periods of moderate snow will be possible tonight,
as a developing low pressure system moves across southern WY. 1 to
3 inches are expected by sunrise Thursday, with an additional 1 to
2 inches possible through the day. Gusty west to northwest winds
of 15 to 25 mph with gusts up to 30 mph will also develop Thursday
morning, causing blowing and drifting snow during the morning
commute. This could make travel difficult, creating slick roads
and reducing visibilities.
Winter Storm, Flaming Gorge
- When
- February 22, 8:00 PM MST to February 24, 11:00 AM MST
- Where
- Flaming Gorge forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
A CocoRaHS observer measured 10 inches of snow at the Buckboard Marina.
Winter Storm, Rock Springs & Green River
- When
- February 22, 8:00 PM MST to February 24, 11:00 AM MST
- Where
- Rock Springs & Green River forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
Very heavy snow fell through Rock Springs and Green River. Amounts over a foot were common. The highest amount recorded was 23 inches in Rock Springs. Interstate 80 was shut down for a time due to the snow and drifting snow from gusty winds.
Winter Storm, East Sweetwater County
- When
- February 22, 8:00 PM MST to February 24, 11:00 AM MST
- Where
- East Sweetwater County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
A trained spotter measured 8 inches of snow in Wamsutter. Southeast of Rock Springs, 11 inches of snow was measured.
Winter Storm, Wind River Mountains West
- When
- February 22, 8:00 PM MST to February 24, 12:00 PM MST
- Where
- Wind River Mountains West forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
Very heavy snow fell across the East Slopes of the Wind River Range with amounts over two feet commonplace. Some of the highest amounts reported for SNOTELs included 34 inches at Townsend Creek and 28 inches at Deer Park. A COOP observer reported 26 inches of new snow at Atlantic City.
Winter Storm, Casper Mountain
- When
- February 22, 10:00 PM MST to February 24, 12:00 PM MST
- Where
- Casper Mountain forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
The SNOTEL on Casper Mountain reported 17 inches of new snow.
Winter Storm, Natrona County Lower Elevations
- When
- February 22, 11:00 PM MST to February 24, 12:00 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
Heavy snow fell across portions of Natrona County. The heaviest snow fell in the western portions of Natrona County where Powder River picked up 13 inches of new snow. Amounts around the city of Casper generally ranged from 4 to 8 inches with 9.4 at the Natrona County airport. Much less snow fell in northern Natrona County where only 1 inch of snow fell at Midwest.
Winter Storm, Green Mountains & Rattlesnake Range
- When
- February 22, 11:00 PM MST to February 24, 11:00 AM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
Heavy snow fell across the Green and Rattlesnake Range. The highest snow amount measured was 17 inches at Jeffrey City.
Winter Storm, Upper Green River Basin
- When
- February 22, 11:00 PM MST to February 24, 9:00 AM MST
- Where
- Upper Green River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.433, -109.520 (the zone’s center; the record gives no point)
Trained spotters measured 6 to 9 inches around Farson. Snowfall amounts decreased further north in the zone.
Winter Storm, Lander Foothills
- When
- February 23, 12:00 AM MST to February 24, 7:00 AM MST
- Where
- Lander Foothills forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
At the Lander airport, 16 inches of snow fell. Snowfall amounts around the Lander foothills generally ranged from 9 to 18 inches.
Winter Storm, Wind River Basin
- When
- February 23, 12:00 AM MST to February 24, 6:00 AM MST
- Where
- Wind River Basin forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
Heavy snow fell through portions of the Wind River Basin. At the Riverton airport, 13 inches of snow was measured with 9 to 12 inches through the city of Riverton. Further north, downsloping flow off of the Owl Creek Mountains kept accumulations lower. At Boyson Dam, there was 6 inches of snow.
Blizzard, Wind River Mountains West
- When
- February 23, 4:00 AM MST to 2:00 PM MST
- Where
- Wind River Mountains West forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
A long period of blizzard conditions occurred over South Pass with frequent wind gusts past 40 mph and heavy snow combined to bring white out conditions over Wyoming 28. The road was closed through this period.
Blizzard, Wind River Mountains East
- When
- February 23, 4:00 AM MST to 2:00 PM MST
- Where
- Wind River Mountains East forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
A long period of blizzard conditions occurred over South Pass with frequent wind gusts past 40 mph and heavy snow combined to bring white out conditions over Wyoming 28. The road was closed through this period.
Blizzard, Green Mountains & Rattlesnake Range
- When
- February 23, 8:00 AM MST to 11:00 AM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
The weather sensor at Beaver Rim along Highway 28 reported visibility below a quarter of a mile and frequent wind gusts over 35 mph for several hours on the morning of February 23rd.
Winter Storm, Northeast Johnson County
- When
- February 23, 9:00 AM MST to February 24, 10:00 AM MST
- Where
- Northeast Johnson County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
A CocoRaHS observer measured 7 inches of snow 4 miles southwest of Buffalo.
Blizzard, East Sweetwater County
- When
- February 23, 9:30 AM MST to 12:30 PM MST
- Where
- East Sweetwater County forecast zone
- Reported by
- ASOS
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
The Rock Springs airport had visibility drop to around a quarter of a mile and frequent wind gusts past 35 mph on February 23rd. These conditions led to nearly impossible travel conditions and closure of Interstate 80 for several hours.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Illinois, February 22, 20171 death · 10 injured · 1 event
- Winter Weather in Michigan, February 22 to 23, 20171 death · 5 events
- Blizzard and Winter Storm in Wyoming, February 22 to 24, 201728 events
- Winter Storm and Heavy Snow in Idaho, February 22 to 24, 2017$25,000 · 7 events
- Winter Storm in Nebraska, February 22 to 24, 20179 events
- Winter Weather in Colorado, February 22 to 24, 20174 events
- Blizzard and Heavy Snow in Alaska, February 22 to 26, 20174 events
- Blizzard in Alaska, February 22 to 24, 20173 events
- Heavy Snow in Nevada, February 22 to 23, 20172 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, February 22, 20172 events
- Marine Thunderstorm Winds in Gulf of Mexico, February 22, 20172 events
- Flood in Iowa, February 22 to 26, 2017$10,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 679893, 679894, 679896, 679904, 679899, 679898, 679903, 679905, 679812, 679813, 679901, 679902, 679900, 679897, 679895.